Michigan, 2011

Winter Storm and Winter Weather in Michigan, November 9 to 10, 2011

November 9 to 10, 2011 · NWS MQT · 12 events in 12 counties and zones

A moisture-laden low pressure system moving from the mid-Mississippi Valley into the Great Lakes region dropped heavy snow over portions of west and north central Upper Michigan from the 9th into the 10th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$54,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A moisture-laden low pressure system moving from the mid-Mississippi Valley into the Great Lakes region dropped heavy snow over portions of west and north central Upper Michigan from the 9th into the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 9, 7:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 9, 7:28 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
728 AM EST WED NOV 9 2011

UPDATED AVIATION DISCUSSION FOR 12Z TAFS

.DISCUSSION...
A GREAT DEAL TO TALK ABOUT THIS MORNING WITH THE FIRST SIGNIFICANT
WINTER STORM OF THE SEASON TO AFFECT PARTS OF UPPER MICHIGAN TODAY
AND TONIGHT. PRECIPITATION HAS ALREADY SPREAD INTO FAR SOUTHERN UPPER
MICHIGAN THIS MORNING AHEAD OF DEEPENING LOW PRESSURE OVER MISSOURI.
THIS PRECIPITAITON IS CURRENTLY STILL RAIN WITH TEMPS STILL IN THE
MID-UPPER 30S. THE MODELS ARE IN GOOD AGREEMENT IN SHOWING THIS LOW
MOVING TO EASTERN UPPER MICHIGAN/EASTERN LAKE SUPERIOR BY THIS
EVENING WHILE DEEPENING TO AROUND 990 MB. THIS WILL PLACE MUCH OF
CENTRAL UPPER MICHIGAN UNDER THE DEFORMATION PRECIPITATION SHIELD FOR
MUCH OF THE AFTERNOON INTO THE EVENING HOURS. ALTHOUGH THERE WILL BE
SLIGHT DELAY IN THE TIMING OF PCPN THIS MORNING ESPECIALLY CLOSE TO
LAKE SUPERIOR...THE EXPECTATION IS THAT THE PRECIPITATION WILL END UP
BEING FAIRLY INTENSE THIS AFTERNOON INTO THIS EVENING WITH A NICE
TROWAL ALOFT HELPING TO DECREASE STABILITY AND SHARPEN THE
FRONTOGENETIC FORCING. IN FACT...THE ENTIRE SUITE OF MODEL GUIDANCE
HAS AROUND 1 INCH OF LIQUID ALONG AND EAST OF A BARAGA TO IRON RIVER
LINE TODAY INTO THIS EVENING. WITH THE LIKELIHOOD OF CONDITIONAL AND
PERHAPS EVEN CONVECTIVE INSTABILITY TODAY...THERE COULD BE LOCALLY
HIGHER AMOUNTS OF PCPN MOST LIKELY OVER CENTRAL UPPER MICHIGAN
DIRECTLY UNDER THE ASCENDING BRANCH OF THE FRONTOGENETIC CIRCULATION
WHICH IS ALSO JUXTAPOSITIONED WITH REDUCED STABILITY ASSOCIATED WITH
THE TROWAL ALOFT. STEEP LAPSE RATES ALOFT COMBINED WITH THE DEEPENING
UPPER SYSTEM ALOFT MAY ALLOW FOR SOME THUNDER ACROSS THE EAST LATE
THIS AFTERNOON INTO THIS EVENING AS WELL.

THE MODELS HAVE ALSO COME INTO VERY GOOD AGREEMENT ON THE THERMAL
STRUCTURE OF THE STORM. ALTHOUGH THERE WILL LIKELY BE A RAIN/SNOW
MIX INITIALLY THIS MORNING...MUCH OF THE INTERIOR WEST HALF OF THE
UPPER PENINUSLA WILL CHANGE TO SNOW BY EARLY AFTERNOON AS THE UPPER
SYSTEM BECOMES NEGATIVELY TILTED AND COLDER AIR WRAPS INTO THE AREA.
ALL MODEL GUIDANCE SHOWS AT LEAST -4C AT 850MB WEST OF A MQT TO IMT
LINE THIS AFTERNOON WHICH SHOULD BE ENOUGH COMBINED WITH THE INTENSE
PCPN RATES TO CHANGE PCPN TO ALL SNOW INLAND FROM THE GREAT LAKES.
WITH NEARLY 1 INCH OF PCPN THIS AFTERNOON INTO THIS
EVENING...SNOWFALL SHOULD BECOME QUITE HEAVY AND IN FACT WOULD NOT
BE SURPRISED TO SEE 1-2 INCH PER HOUR SNOWFALL RATES ESPECIALLY IF
WE CAN SEE SOME BANDING DEVELOP. THIS WILL MOST LIKELY CREATE A VERY
TRICKY EVENING COMMUTE.

SO...THE MAIN FOCUS WITH THIS PACKAGE ULTIMATELY DEALS WITH THE
RAIN/SNOW LINE...SNOW ACCUMULATIONS AND SUBSEQUENT WATCH UPGRADES.
WITH THE SLIGHTLY FURTHER EAST LOW TRACK...THIS WILL PLACE ALGER
COUNTY INTO THE COLDER AIR QUICKER AND UNDER HEAVIER PCPN. AS
SUCH...HAVE OPTED TO UPGRADE ALGER COUNTY TO A WARNING FOR THIS
AFTERNOON INTO TONIGHT. WILL LIKELY SEE A WIDE SPREAD OF SNOW ACCUMS
IN ALGER COUNTY FROM WEST TO EAST WITH AREAS NEAR CHATHAM SEEING
TOTALS UP TO 8 INCHES TODAY INTO THIS EVENING...WHILE GRAND MARAIS
WILL STAY RAIN MUCH LONGER AND WILL NOT SEE AS MUCH SNOW
ACCUMULATION UNTIL TONIGHT. AS FOR MENOMINEE AND DELTA
COUNTIES...WITH THE TEMPERATURES CURRENTLY STILL IN THE UPPER 30S
AND DWPTS STILL IN THE MID 30S...EXPECT IT WILL TAKE SOME TIME FOR
THEM TO COOL ENOUGH TO SWITCH TO SNOW. BY THE TIME IT DOES...THE
HEAVIER PCPN WILL HAVE MOVED THROUGH. NONETHELESS...IT SHOULD STILL
END UP SNOWING FOR A PERIOD OF TIME THIS AFTERNOON IN MENOMINEE AND
DELTA COUNTIES...AND HAVE OPTED TO ISSUE A WINTER WEATHER ADVISORY
FOR THOSE AREAS. THE DAY SHIFT WILL NEED TO KEEP A CLOSE EYE ON
THESE AREAS. IF IT DOES START SNOWING EARLIER THAN FORECAST...A
QUICK WARNING MAY NEED TO BE ISSUED. LAST BUT NOT LEAST...KEWEENAW
AND HOUGHTON COUNTIES. WITH THE FURTHER EAST TRACK...THE HEAVIEST
SNOW AND STRONGER WINDS WILL ALSO STAY EAST. WITH THE STRONG F-GEN
CIRCULATION...EXPECT A FAIRLY SHARP CUTOFF OF PCPN TO THE NORTHWEST
UNDER THE DESCENDING BRANCH OF THE AGEOSTROPIC CIRCULATION. IT WILL
LIKELY BE VERY CLOSE FOR THE KEWEENAW...BUT HAVE OPTED TO GO AHEAD
WITH AN ADVISORY FOR THAT AREA. IT IS QUITE POSSIBLE THAT HOUGHTON
MAY SEE VERY LITTLE SNOWFALL OUT OF THIS EVENING. HOWEVER...THE BEST
CHANCE FOR ACCUMULATING SNOW WOULD BE AT THE TIP OF THE KEWEENAW DUE
TO TERRAIN ENHANCEMENT AS WELL AS NEAR KENTON DUE TO THE PROXIMITY OF
THE DEFORMATION BAND.

AS FOR MAXIMUM ACCUMULATIONS...AM STILL EXPECTING 6 TO 11 INCHES
FROM A CRYSTAL FALLS/IRON MOUNTAIN TO NEGAUNEE TO CHATHAM
CORRIDOR...WITH POSSIBLE LOCALLY HIGHER AMOUNTS IF INTENSE BANDING
OCCURS AND/OR THUNDERSNOW /WHICH IS NOT OUT OF QUESTION GIVEN THE
REDUCED STABILITY ALOFT/. MAIN LIMITING FACTORS FOR HEAVIER SNOWFALL
AMOUNTS WILL BE THE WARM GROUND AN FAIRLY LOW SNOW RATIOS OF 10-15:1.

THE SYSTEM SNOW WILL TRANSITION TO MORE LAKE EFFECT LATER TONIGHT
INTO THURSDAY AS 850MB TEMPS DROP TO -7C. WNW-NW BOUNDARY LAYER
WINDS COMBINED WITH A DEEP MIXED LAYER WILL ALLOW FOR LES BANDS TO
DEVELOP IN THE FAVORED AREAS IN WESTERN UPPER MICHIGAN AS WELL AS
EAST OF MUNISING. IN FACT...THE BEST CHANCE FOR SNOW AT IWD WILL
LIKELY BE LATER TONIGHT INTO THURSDAY WITH THE LES. MOIST CYCLONIC
FLOW WILL ALLOW FOR LES TO CONTINUE THROUGH THURSDAY NIGHT BEFORE A
CLIPPER TYPE SYSTEM MOVES INTO THE AREA FOR FRIDAY. ALTHOUGH IT IS
NOT TERRIBLY COLD ALOFT...PARAMETERS ARE NOT UNFAVORABLE EITHER FOR
MODERATE LES THU INTO THU NIGHT...ESPECIALLY ACROSS THE EAST. WILL
INCREASE POPS FOR THE EASTERN 1/3 FOR THU AND IT WOULD NOT BE
SURPRISING IF A LAKE EFFECT SNOW ADVISORY MAY BE NEEDED. FOR
NOW...WILL GO WITH 1 TO 3 INCHES FOR THURSDAY AND ANOTHER INCH OR SO
THURSDAY NIGHT.

FOR THE EXTENDED...PRETTY GOOD AGREEMENT FM GFS/ECMWF/CANADIAN THAT
UPR LEVELS SHOW INCREASING TROFFINESS BY LATE WEEKEND. MODELS HAVE
LATCHED ONTO A STRONGER SHORTWAVE DROPPING THROUGH SUNDAY INTO
SUNDAY NIGHT ALONG WITH A SFC LOW SLIDING ACROSS UPR LAKES. SLIGHT
DIFFERENCES WITH TRACK OF SFC LOW...BUT ALL GUIDANCE INDICATES WARM
AIR ADVECTION AHEAD OF TROUGH AND DIVERGENCE ALOFT FM JET DIGGING IN
ON BACK SIDE OF TROUGH INTO UPR MISSISSIPPI RIVER VALLEY WILL SUPPORT
SOME SHRA WORKING THROUGH UPR MI SUNDAY AND SUNDAY NIGHT. MODEL
CONSENSUS POINTED TO CHANCE POPS OVR WEST HALF OF CWA ON SUNDAY THEN
MOVING INTO EASTERN CWA SUNDAY NIGHT. ABOVE AVERAGE CONFIDENCE IN
TIMING/EXTENT OF RAIN CHANCES THROUGH SUNDAY. RIDGE WORKS ACROSS FOR
MONDAY WITH MAINLY DRY WX FIGURED.

BEYOND MONDAY...ANOTHER TROUGH IS FCST TO COME ACROSS UPR LAKES IN
FLATTENING UPR FLOW. THE FLOW BECOMING MORE ZONAL IS LEADING TO
TIMING DIFFERENCES IN THE MODELS. GFS IS QUICKEST WITH NEXT SFC
TROUGH...PUSHING IT COMPLETELY THROUGH AREA BY WEDNESDAY MORNING.
LATEST ECMWF/CANADIAN ARE MUCH SLOWER AND MORE AMPLIFIED...WITH A
STRONG SFC LOW FCST TO MEANDER OVR UPR LAKES THROUGH AT LEAST
WEDNESDAY. GFS HAS BETTER RUN-TO-RUN CONSISTENCY AND MATCHED
CONTINUITY SO DID SIDE WITH THAT IDEA FOR NOW. TOUGH TO BET AGAINST
ECMWF IN THE EXTENDED PERIODS THOUGH...SO HAVE LOWER CONFIDENCE IN
EXTENDED BEYOND MONDAY DUE TO THE TIMING DIFFERENCES IN MODELS. WHAT
IS AGREED UPON BY MODELS IS COOL DOWN BEHIND THIS SYSTEM MID-LATE
WEEK WITH POSSIBLE RAIN/SNOW SHOWERS. THE MAIN QUESTION IS JUST HOW
QUICK THIS WILL OCCUR.
&&

.AVIATION /FOR THE 12Z TAF ISSUANCE/...

IT WILL BE A BUSY 24 HOURS AVIATION WISE WITH A STORM SYSTEM NEARING
FROM ILLINOIS. CLOUDS RACING INTO THE AREA HAVE BROUGHT ABOUT MVFR
CEILINGS. LOOK FOR -RA TO BE THE DOMINANT WEATHER TYPE INITIALLY AT
SAW...BUT WITH COLD AIR ALREADY IN PLACE AT IWD AND SAW...SNOW WILL
RULE. A LINE OF WET HEAVY SNOW WILL DEVELOP AND ACCUMULATE THE 5 TO
10 INCHES BY THE TIME IT IS SAID AND DONE AT SAW...ASSISTED BY SNOW
ENHANCING WINDS OFF LAKE SUPERIOR. THIS COULD BRING LOW END LIFR
CEILINGS AND VIS TO SAW. STRONG N TO NE WINDS OFF LAKE SUPERIOR WILL
BECOME NORTHWESTERLY THIS EVENING. THE STRONGEST WINDS WILL MOVE
INTO SAW WITH GUSTS NEAR 30KTS THIS AFTERNOON. AS THE LOW EXITS TO
OUR NORTHEAST...A BETTER CHANCE OF BANDED CONVERGENT LAKE EFFECT
SNOW WILL BE POSSIBLE ON NW FLOW ACROSS IWD OVERNIGHT.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR ISSUANCE/...

DEEPENING LOW PRESSURE OVER ILLINOIS WILL SHIFT NORTHEASTWARD TO FAR
EASTERN LS AND EASTERN UPPER MICHIGAN BY LATE AFTERNOON...WITH N-NE
GALES BEGINNING BY LATE MORNING ACROSS CENTRAL AND EASTERN LS. THE
LOW WILL DEEPEN FURTHER OVER JAMES BAY THURSDAY AFTERNOON. GALES
REMAIN LIKELY...WITH A POTENTIAL FOR STORM FORCE GUSTS AT THE HIGHER
OBSERVATION PLATFORMS THIS EVENING/EARLY OVERNIGHT. THE EXITING LOW
WILL ALLOW A RIDGE OF HIGH PRESSURE TO BRIEFLY BUILD ACROSS LS
THURSDAY NIGHT INTO EARLY FRIDAY...BEFORE A WEAK TROUGH SLIDES IN
FRIDAY NIGHT. LOW PRESSURE OVER SOUTHERN SASKATCHEWAN SATURDAY
MORNING WILL DEEPEN AS IT TRACKS ACROSS HUDSON BAY SUNDAY
NIGHT...WHILE DRAGGING A TROUGH OVER LAKE SUPERIOR ON SUNDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR MIZ001-003-084.

  WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST
     THURSDAY FOR MIZ006.

  WINTER STORM WARNING UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT FOR
     MIZ004-010.

  WINTER STORM WARNING UNTIL 6 AM EST /5 AM CST/ THURSDAY FOR
     MIZ005-011.

  WINTER WEATHER ADVISORY FROM 1 PM EST /NOON CST/ THIS AFTERNOON
     TO MIDNIGHT EST /11 PM CST/ TONIGHT FOR MIZ012-013.

LAKE SUPERIOR...
  GALE WARNING FROM 7 PM THIS EVENING TO 5 PM EST THURSDAY FOR
     LSZ251-267.

  GALE WARNING FROM 10 AM THIS MORNING TO 1 PM EST THURSDAY FOR
     LSZ265-266.

  GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST THURSDAY FOR
     LSZ263-264.

  GALE WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST THURSDAY FOR
     LSZ248>250.

  GALE WARNING FROM 4 PM THIS AFTERNOON TO 6 AM EST THURSDAY FOR
     LSZ244-245.

LAKE MICHIGAN...
  GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST THURSDAY FOR
     LMZ250.

&&

DISCUSSION...MRD
EXTENDED...KF
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Nov 9, 5:11 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
511 AM EST WED NOV 9 2011

MIZ002-009-101200-
ONTONAGON-GOGEBIC-
511 AM EST WED NOV 9 2011 /411 AM CST WED NOV 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE FIRST ACCUMULATING SNOW OF THE SEASON IS EXPECTED TODAY. SNOW
ACCUMULATIONS OF 1 TO 5 INCHES IS POSSIBLE...WITH THE HEAVIEST SNOW
EXPECTED FROM PAULDING TO WATERSMEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001-003>006-010>013-084-101200-
KEWEENAW-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-IRON-DICKINSON-
MENOMINEE-DELTA-SOUTHERN HOUGHTON-
511 AM EST WED NOV 9 2011 /411 AM CST WED NOV 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN AND SNOW WILL CHANGE TO ALL SNOW TODAY. THE SNOW
WILL FALL HEAVY AT TIMES...ESPECIALLY ACROSS INLAND CENTRAL UPPER
MICHIGAN. IN ADDITION....STRONG NORTH TO NORTHWEST WINDS GUSTING TO
45 WILL DEVELOP THIS AFTERNOON INTO TONIGHT NEAR LAKE SUPERIOR. THE
EVENING COMMUTE MAY BE VERY HAZARDOUS. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

MINOR BEACH EROSION AND LAKESHORE FLOODING IS ALSO POSSIBLE ALONG
MARQUETTE AND ALGER COUNTY SHORELINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING LAKE EFFECT SNOW IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTER REPORTS OF HEAVY SNOW WILL BE GREATLY APPRECIATED
TODAY THROUGH THURSDAY.

MIZ007-014-085-101200-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
511 AM EST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE TO SNOW LATE THIS AFTERNOON INTO TONIGHT. AN INCH OR
TWO OF SNOW ACCUMULATION IS POSSIBLE. NORTHWEST WIND GUSTS NEAR 45 MPH
ARE ALSO EXPECTED TONIGHT CLOSE TO LAKE SUPERIOR. A RUMBLE OF THUNDER IS
ALSO POSSIBLE THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING LAKE EFFECT SNOW IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
511 AM EST WED NOV 9 2011 /411 AM CST WED NOV 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST GALES OF 35 TO 45 KNOTS ARE EXPECTED THIS
AFTERNOON AND TONIGHT ACROSS MUCH OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST GALES TO 35 KNOTS IS POSSIBLE ACROSS EASTERN LAKE SUPERIOR
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
511 AM EST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Marquette

When
November 9, 10:00 AM EST to November 10, 7:00 AM EST
Where
Marquette forecast zone
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured 12.2 inches of wet heavy snow in less than 24 hours while the Ishpeming area measured around 10 inches. In addition to numerous minor accidents, the combination of wet snow and north wind gusts to 35 mph caused power outages and sporadic tree damage throughout Marquette County. The storm closed schools in Ishpeming, Negaunee and Marquette on the 10th.

Winter Storm, Dickinson

When
November 9, 9:00 AM CST to 8:00 PM CST
Where
Dickinson forecast zone
Reported by
Public
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

An estimated six inches of snow fell in less than 12 hours in Iron Mountain. The combination of wet snow and north wind gusts to 30 mph caused numerous minor accidents and power outages across the area.

Winter Storm, Iron

When
November 9, 9:00 AM CST to 8:00 PM CST
Where
Iron forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

A spotter near Iron River measured nine inches of snow in less than 12 hours. The wet heavy snow and north winds gusting to 30 mph caused numerous minor accidents, power outages and some tree damage. West Iron County schools were closed on the 10th while Forest Park School had a two-hour delay.

Winter Weather, Ontonagon

When
November 9, 12:00 PM EST to November 10, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
Public
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

An estimated eight inches of snowfall was reported near Paulding in less than 24 hours.

Winter Storm, Baraga

When
November 9, 1:00 PM EST to November 10, 7:00 AM EST
Where
Baraga forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer near Herman measured 13.1 inches of snow in 18 hours. The wet snow caused numerous minor accidents, sporadic power outages and some tree damage.

Winter Weather, Delta

When
November 9, 1:00 PM EST to 7:00 PM EST
Where
Delta forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 1 indirect
Property damage
$35,000
Reported by
Newspaper
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Two inches of wet slushy snow contributed to a fatal car crash near Rapid River at shortly before 430 pm on the afternoon of the 9th as reported by the Michigan State Police post in Gladstone. Two elderly women from Rapid River were pronounced dead at the scene when the car they were driving slid out of control and was struck by an SUV driven by a 53-year-old Wisconsin man. The man was transported by ambulance to OSF St. Francis Hospital in Escanaba and was listed in fair condition the next day. Both vehicles were heavily damaged.

Several other accidents were reported in the Escanaba-Gladstone area with numerous calls of vehicles sliding into the ditch.

Winter Weather, Gogebic

When
November 9, 12:00 PM CST to November 10, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Seven to eight inches of snow fell in less than 24 hours near Wakefield and Watersmeet.

Winter Weather, Southern Schoolcraft

When
November 9, 1:00 PM EST to November 10, 2:00 AM EST
Where
Southern Schoolcraft forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Two inches of wet snow resulted in slick roadways across portions of southern Schoolcraft County on the afternoon and evening of the 9th. The Schoolcraft County Sheriff reported three vehicular accidents due to the slippery roadways.

Winter Storm, Alger

When
November 9, 2:00 PM EST to November 10, 1:00 AM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Eight inches of snow fell in Sundell over an 11-hour period.

Winter Weather, Northern Houghton

When
November 9, 2:00 PM EST to November 10, 1:00 PM EST
Where
Northern Houghton forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Around six inches of snow fell in a 24-hour period from Redridge to the Houghton-Hancock area. The wet heavy snow and over 30 mph northerly wind gusts resulted in nine power outages in the Houghton area that affected more than 3500 residences.

Winter Weather, Keweenaw

When
November 9, 2:00 PM EST to November 10, 1:00 PM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Six inches of wet heavy snow fell northeast of Calumet in a 24-hour period.

Winter Weather, Southern Houghton

When
November 9, 2:00 PM EST to November 10, 10:30 AM EST
Where
Southern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A resident three miles east of Kenton measured 7.5 inches of storm total snowfall in less than 24 hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Delta2011-11-0982FemaleVehicle/Towed TrailerIndirect
Winter Weather, Delta2011-11-0982FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354064, 354080, 354127, 354174, 354067, 354147, 354173, 354181, 354133, 354159, 354161, 354162.